Arizona, 2014

Damaging Wind in Arizona, July 27, 2014

July 27, 2014 · NWS TWC · 1 event in 1 county or zone

High pressure over northern New Mexico continued a moist easterly flow across southeast Arizona, spawning westward moving thunderstorms with gusty winds, mainly in Cochise County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure over northern New Mexico continued a moist easterly flow across southeast Arizona, spawning westward moving thunderstorms with gusty winds, mainly in Cochise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 27, 2:25 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 2:25 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN JUL 27 2014

.SYNOPSIS...EXPECT A GOOD CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TO START THE WEEK. SOME STORMS WILL GENERATE LOCALLY
HEAVY RAIN AND STRONG GUSTY WINDS. FEWER STORMS ARE EXPECTED AROUND
MID WEEK AS HIGH PRESSURE BUILDS OVERHEAD ACCOMPANIED BY SEVERAL
DEGREES OF HEATING BY TUESDAY OR WEDNESDAY. A STRONGER CHANCE OF
THUNDERSTORMS RETURNS ONCE AGAIN TO END THE WEEK AND TAKE US INTO
NEXT WEEKEND.

&&

.DISCUSSION...A DOWN TREND IMMEDIATELY BEHIND LAST NIGHT'S ACTIVITY
THROUGH WESTERN AND CENTRAL AREAS (SAY...FROM TUCSON WESTWARD)
DURING THE MORNING HOURS WITH EARLY CLEARING IN MOST EASTERN AREAS.
IN ADDITION AND MOST IMPORTANTLY...WE STILL HAVE THE STRONG IMPULSE
COMING IN ON OUR BRISK EASTERLY FLOW FROM CHIHUAHUA LATE TODAY AND
TONIGHT TO TAKE ADVANTAGE OF DEEP MOISTURE IN PLACE (PRECIPITABLE
WATER VALUES BACK UP AROUND 1.4 TO 1.6 INCHES). DECENT SHEER PROFILE
ABOVE 10K FEET AND SOLID STORM STRUCTURE ENVIRONMENT FOR ORGANIZED
OUTFLOWS. AS EXPECTED WE ARE SEEING SOME STRONG DEVELOPMENT IN
EASTERN AREAS AND STILL EXPECT THUNDERSTORMS INTO CENTRAL AND
WESTERN AREAS BETWEEN 00Z-06Z. SEVERE WIND THREAT AS WELL AS
POTENTIAL LOCAL FLASH FLOOD THREATS INTO THE EVENING HOURS.

STILL LOOKING AT A POSSIBLE DOWNTURN BY TUESDAY OR WEDNESDAY AND
LASTING INTO AT LEAST THURSDAY AS A SECONDARY HIGH CENTER
RECONSOLIDATES (BRIEFLY) NEARLY OVERHEAD. THIS WILL TEND TO PUSH
STORM ACTIVITY BACK TO BORDER AND MOUNTAIN AREAS WHILE WE HEAT UP
SEVERAL DEGREES (PERHAPS AGAIN CLIMBING TO A FEW DEGREES SHY OF
RECORD LEVELS).

THAT SECONDARY HIGH SHOULD WEAKEN LATE THURSDAY INTO EARLY FRIDAY
WITH THE RIDGE REORIENTING ONCE AGAIN INTO A MORE FAVORABLE POSITION
FOR STRONG THUNDERSTORM COVERAGE FOR SE AZ BY FRIDAY OR SATURDAY.

&&

.AVIATION...VALID THRU 29/00Z.
SCTD TSRA/SHRA E OF KTUS WILL PUSH W FOR THE REMAINDER OF THIS
AFTERNOON INTO THIS EVENING WITH LINGERING ISOLD -SHRA AFTER
MIDNIGHT OR 29/07Z. MVFR CONDITIONS WITH THE STRONGER TSRA ALONG
WITH WIND GUSTS TO NEAR 40-45 KTS. OTHERWISE CLOUD DECKS WILL
GENERALLY BE AT 7-12K FT AGL THRU THE PERIOD. TSRA/SHRA DVLPG AFTER
29/18Z ON MONDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED MOSTLY AFTERNOON AND EVENING THUNDERSTORMS
FOR THE UPCOMING WEEK. EXPECT STRONG...GUSTY AND ERRATIC WINDS NEAR
THE STRONGER STORMS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL
OCCUR WITH OCCASIONAL GUSTS DURING THE AFTERNOON HOURS DUE TO
DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/GLUECK

In the hours before

Special weather statement, Jul 27, 2:58 PM MST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST SUN JUL 27 2014

AZZ509-510-272315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
258 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAHAM COUNTY UNTIL 415
PM MST...

AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 30 MILES SOUTH OF FORT APACHE...OR
40 MILES NORTH OF SAFFORD...MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
GRAHAM COUNTY NORTH OF BYLAS.

LAT...LON 3325 10959 3325 11033 3344 11033 3345 11019
      3347 11016 3347 11001 3359 10999 3357 10988
      3353 10981 3349 10980 3348 10977 3359 10966
      3359 10960
TIME...MOT...LOC 2158Z 103DEG 8KT 3339 10983

MEYER
Special weather statement, Jul 27, 4:37 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST SUN JUL 27 2014

AZZ508-512-280000-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
437 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 500
PM MST...

AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER THE SOUTHERN CHIRICAHUA MOUNTAINS...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RUCKER CANYON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3170 10940 3190 10929 3173 10910 3159 10922
TIME...MOT...LOC 2335Z 129DEG 10KT 3172 10925

KD
Special weather statement, Jul 27, 4:58 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST SUN JUL 27 2014

AZZ508-512-280115-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
458 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR BLOWING DUST IN EFFECT UNTIL 615
PM MST...

A LINE OF SHOWERS AND THUNDERSTORMS THAT EXTEND FROM EXTREME
NORTHEAST COCHISE COUNTY AND ALONG THE ARIZONA AND NEW MEXICO BORDER
TO THE CHIRICAHUA MOUNTAINS WILL CONTINUE TO MOVE TO THE WEST THIS
AFTERNOON. GUSTY WINDS ASSOCIATED WITH THESE THUNDERSTORMS WILL
LIKELY RESULT IN BLOWING DUST...POTENTIALLY AFFECTING MOTORIST ALONG
INTERSTATE 10 BETWEEN THE NEW MEXICO BORDER TO EAST OF WILLCOX. AT

AREAS AFFECTED INCLUDE...BOWIE...SAN SIMON AND I-10 AT MILEPOST 355.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST. AUTOMATED CAMERAS
ALONG INTERSTATE 10 NEAR SAN SIMON INDICATE THAT AT THIS TIME IT
DOES APPEAR THAT THE VISIBILITY WILL BE REDUCED ENOUGH TO JUSTIFY A
DUST STORM WARNING...BUT VISIBILITIES COULD FALL BELOW A MILE AT
TIMES...AND PERHAPS EVEN LOWER IN A FEW DUST PRONE AREAS.

IN ADDITION...THIS AREA OF BLOWING DUST MAY INTENSIFY...SO BE CERTAIN
TO MONITOR LOCAL RADIO STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3242 10905 3208 10905 3217 10964 3242 10968

MOLLERE
Special weather statement, Jul 27, 5:03 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST SUN JUL 27 2014

AZZ508-512-280115-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
503 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR BLOWING DUST IN EFFECT UNTIL 615
PM MST...

A LINE OF SHOWERS AND THUNDERSTORMS THAT EXTEND FROM EXTREME
NORTHEAST COCHISE COUNTY AND ALONG THE ARIZONA AND NEW MEXICO BORDER
TO THE CHIRICAHUA MOUNTAINS WILL CONTINUE TO MOVE TO THE WEST THIS
AFTERNOON. GUSTY WINDS ASSOCIATED WITH THESE THUNDERSTORMS WILL
LIKELY RESULT IN BLOWING DUST...POTENTIALLY AFFECTING MOTORIST ALONG
INTERSTATE 10 BETWEEN THE NEW MEXICO BORDER TO EAST OF WILLCOX.

AREAS AFFECTED INCLUDE...BOWIE...SAN SIMON AND I-10 AT MILEPOST 355.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST. AUTOMATED CAMERAS
ALONG INTERSTATE 10 NEAR SAN SIMON INDICATE THAT AT THIS TIME IT
DOES NOT APPEAR THAT THE VISIBILITY WILL BE REDUCED ENOUGH TO
JUSTIFY A DUST STORM WARNING...BUT VISIBILITIES COULD FALL BELOW A
MILE AT TIMES...AND PERHAPS EVEN LOWER IN A FEW DUST PRONE AREAS.

IN ADDITION...THIS AREA OF BLOWING DUST MAY INTENSIFY...SO BE CERTAIN
TO MONITOR LOCAL RADIO STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3242 10905 3208 10905 3217 10964 3242 10968

MOLLERE
Special weather statement, Jul 27, 5:19 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
519 PM MST SUN JUL 27 2014

AZZ506-507-280045-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
519 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 545 PM MST...

AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NORTH OF REDINGTON MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN MANUEL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3240 11062 3262 11065 3260 11045 3238 11046
TIME...MOT...LOC 0019Z 082DEG 11KT 3249 11052

KD

The radar

The Tucson radar (KEMX), 100 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 27, 7:35 PM MST
Where
Cochise County, 0.27 mi NE of Double Abode
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.473, -109.697

Thunderstorm winds downed two utility poles along Central Highway northwest of Douglas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538213.